Effects & Dangers Of Snorting Fentanyl
Fentanyl is a powerful opioid that’s dangerous to abuse. Snorting fentanyl produces an immediate and intense effect that’s relatively short-lived. Abusing fentanyl by insufflation often leads to overdose and addiction in Ohio.
Fentanyl is a potent synthetic opioid 50 times stronger than heroin and 100 times stronger than morphine. It’s legal for medical use in cases of severe pain. It’s also an illicit drug sold on the street.
There are several forms of fentanyl, including a pill, a nasal spray, and a snortable powder.
Snorting fentanyl produces a more intense effect than taking it orally, and it can be very dangerous.
Effects Of Snorting Fentanyl
Like all opioids, fentanyl is a central nervous system depressant. It slows down your breathing and heart rate while changing how your brain perceives pain. The result is euphoria, relaxation, and pain relief.
Taking fentanyl orally passes it through your digestive system before it gets to your bloodstream. When you snort it, tiny blood vessels in your nose absorb it directly into your blood. Snorting fentanyl has an immediate and intense effect.
Increased Side Effects
Abusing fentanyl by insufflation (snorting) or taking it without a prescription raises the risk of adverse side effects, such as:
- urinary retention
- respiratory depression
Dangers Of Snorting Fentanyl
The US Drug Enforcement Administration (DEA) classifies fentanyl as a Schedule II controlled substance with a high potential for drug abuse, dependence, and addiction. Because fentanyl is so potent, snorting it is extremely dangerous.
The dangers of snorting fentanyl include overdose, nasal tissue damage, dependence, and addiction.
Fentanyl has been the leading cause of unintentional drug overdose deaths in the United States in recent years. Ohio is one of the states hardest hit by the opioid epidemic. Fentanyl was involved in 81 percent of Ohio overdose deaths in 2020.
Sometimes people take fentanyl on purpose to enjoy its potent effects. Other times it’s laced into drugs like heroin and prescription opioids such as oxycodone (OxyContin). Many people buy street drugs that contain fentanyl without their knowledge.
In either case, it’s easy to overdose on fentanyl. It only takes two milligrams (the size of a few grains of salt) for a fatal overdose. Snorting fentanyl increases overdose risk because the full dose enters your system rapidly.
An opioid overdose interrupts the flow of oxygen to the brain. Lack of oxygen prevents the brain from working properly (a condition called hypoxia). Even if you survive a fentanyl overdose, you may have permanent brain damage.
Signs and symptoms of a fentanyl overdose are:
- tiny pupils
- cold, clammy skin
- blue skin, lips, and nails
- difficulty breathing
- stopped breathing
Naloxone (Narcan) is widely available for treating opioid overdoses by reversing opioid overdose symptoms. It can save someone’s life if they’ve overdosed on fentanyl. But since naloxone is only temporary, you’ll still need to call 911 for medical assistance.
Most states—including Ohio—have Good Samaritan laws that protect people who help someone that has overdosed. Don’t hesitate to get help immediately.
Nasal Tissue Damage
Because it takes so little fentanyl to have an effect, the drug is usually mixed with fillers. Whether you get powder or a pill (that you crush and snort), it may contain things like baby powder and laundry detergent. Things that aren’t meant to be in your nose.
Fentanyl and its fillers can irritate and inflame delicate nasal tissue. Snorting fentanyl can dry out mucus membranes and destroy tiny hairs (cilia) that protect the inside of your nose. The result may be nosebleeds, a chronic runny nose, and a whistling sound when you breathe.
Long-term insufflation can erode nasal tissue, leading to a hole between the nostrils (septum) or the roof of the mouth (palate).
When you snort a drug, some of it may drip down into your throat and airway. A hoarse voice, sore throat, and lung damage can occur.
When you take fentanyl for a prolonged period, your body and brain get used to it. You start needing more of the drug to have the same effect. That’s tolerance.
The more you abuse fentanyl, the higher your tolerance will become. The higher your tolerance, the more fentanyl you’ll need to feel euphoria and relaxation. The more fentanyl you take, the higher your risk for overdose and other complications.
Physical Dependence On Fentanyl
Physical dependence is the condition of your body relying on a drug to function. This happens when you take fentanyl regularly, and it can occur even with prescribed use. Snorting fentanyl and other forms of fentanyl abuse can lead to physical dependence more quickly.
If your body is dependent on fentanyl, you’ll have withdrawal symptoms when you try to stop taking it or reduce your dosage.
A doctor may recommend tapering off fentanyl to decrease the severity of withdrawal symptoms. Quitting cold turkey can be life-threatening. Severe withdrawal symptoms lead many people back to fentanyl for relief.
Medical detox programs provide a safe inpatient environment where you’re monitored around the clock during fentanyl withdrawal. If you’re physically dependent on opioids, it’s best to seek support rather than trying to detox alone.
Fentanyl may be helpful to people who need temporary relief from severe pain. But if you take fentanyl to relax, feel euphoria, or deal with stress, you’re training your brain to rely on the drug. Eventually (and it doesn’t take long), you’ll become addicted to it.
Addiction happens when your brain changes to adapt to the use of a drug.
Your brain has natural chemicals that it releases to deal with stress and keep emotional balance. When you abuse a drug like fentanyl that slows down your brain activity, the brain doesn’t have to regulate its activity levels anymore. So it stops. And then, without fentanyl, it doesn’t know what to do.
All drugs of abuse, including fentanyl, activate dopamine receptors, allowing more dopamine to be present in the brain. Dopamine is a reward chemical that reinforces drug-taking behavior. Each time you use fentanyl, your dopamine spikes, and your brain wants more.
Snorting fentanyl tends to cause addiction more quickly than if you were to take the drug orally or use a fentanyl patch. This is because you get an intense and immediate rush that has a stronger effect on dopamine.
It’s also because the high from snorting is short-lived, so you have to take more fentanyl sooner to keep it going.
Fentanyl Addiction Treatment
If you or a loved one are struggling with snorting fentanyl or any type of substance abuse, don’t wait to ask for help. At Ohio Recovery Center, we’re here to answer your questions and guide you into recovery.
Our opioid rehab programs are tailored to your needs so you’ll have the best chance of success. Treatment options include behavioral therapy, exercise, education, and support groups.
Many people benefit from medication-assisted treatment (MAT), which combines medicine like methadone with therapy to reduce cravings while you’re in treatment.
Contact one of our specialists today to take the first healing step.
- Drug Enforcement Administration https://www.dea.gov/sites/default/files/2023-03/Fentanyl%202022%20Drug%20Fact%20Sheet.pdf
- National Institute on Drug Abuse https://nida.nih.gov/publications/drugfacts/fentanyl
- Ohio Department of Health https://odh.ohio.gov/know-our-programs/oh-against-od/good-samaritan-law#:~:text=If%20you%27re%20afraid%20to,went%20into%20effect%20in%202016.
- Ohio Department of Health https://odh.ohio.gov/wps/wcm/connect/gov/6a94aabe-ea77-4c01-8fd8-2abdd83b4ff8/2020%2BUnintentional%2BDrug%2BOverdose%2BAnnual%2BReport.pdf?MOD=AJPERES&CONVERT_TO=url&CACHEID=ROOTWORKSPACE.Z18_K9I401S01H7F40QBNJU3SO1F56-6a94aabe-ea77-4c01-8fd8-2abdd83b4ff8-o2GcAjB#:~:text=Illicit%20fentanyl%20or%20fentanyl%20analogs,in%20combination%20with%20other%20drugs.&text=In%202020%2C%20Ohio%20deaths%20related,psychostimulants%2C%20which%20increased%2028%25.